Washington, 2020

Wildfire in Washington, August 27 to 30, 2020

August 27 to 30, 2020 · NWS OTX · 1 event in 1 county or zone

The Bartholomew Wildfire began on August 27 about 1 mile east of Medical Lake along Highway 902. The wildfire burned an approximate 200 acres of grass, shrub, and forest lands.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Bartholomew Wildfire began on August 27 about 1 mile east of Medical Lake along Highway 902. The wildfire burned an approximate 200 acres of grass, shrub, and forest lands. An additional 50 acres were lost on the Fairchild Air Force Base. The structural damage occurred on August 27 and 28, but full containment did not occur until August 29. One residence and three outbuildings were destroyed by the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 26, 8:50 PM PST, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 26, 8:50 PM PST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
950 PM PDT Wed Aug 26 2020

.SYNOPSIS...
Expect dry and warm weather for the rest of the week across the
Inland Northwest. Saturday will continue to be warm and dry but
look for winds to increase with the arrival of a strong cold front
late in the day. Saturday night into Sunday has the potential to
be quite windy followed by cooler temperatures and a chance for
showers early next week.

&&

.DISCUSSION...
Wednesday through Friday: Temperatures and sensible weather will
remain unchanged through the remainder of the work week across the
Columbia Basin and east of the Cascades. Nearly a cloud free
afternoon across central and eastern Washington and the Idaho
Panhandle, most of the remnant smoke and haze remains south of the
Columbia River and Blue Mountains. Winds have been mostly light
and diurnally driven today, and should continue each day through
Friday. The eastern slopes of the Cascades will see
afternoon/evening wind increases but speeds should remain below
20mph for the brief periods of elevated winds.

The high centered around the Four Corners region will begin to
shift southeast with another flat, weak high in the eastern
Pacific that will shift south Friday and into the upcoming
weekend. The flow aloft will begin to turn more westerly, which
will further help shunt any smoke and haze to our south and east
with an approaching strong and dry cold front. /Dewey

Saturday through Sunday: This weekend looks to be quite eventful
as an upper level trough pushes into the PNW bringing a strong
dry cold front through the area Saturday night into Sunday. The
combination of this and a high pressure sitting offshore puts the
region into a northerly flow. Saturday's high temperatures will be
in the mid to upper 80s, and Sunday looks to cool by about 10
degrees following the passage of the front with highs in the 70s.
However, the main impact with this system will be windy conditions
across much of the region. Winds will start to pick up ahead of
the cold front Saturday. As the front moves through, winds will
continue to increase through late Saturday night. Sustained wind
speeds of 15-25 mph with gusts 30-40 mph are expected for the
Okanogan Valley, Waterville Plateau, and the Moses Lake Area. For
the eastern Columbia Basin into the Palouse/Spokane area,
sustained winds will be around 10-20 mph with gusts up to 25-35
mph. Winds will remain breezy through Sunday especially for the
Okanogan Valley with forecasted gusts up to 20-25 mph. Relative
humidities will be in the teens through the weekend. Elevated to
critical fire weather conditions will be present for most of the
central WA valleys across the Columbia Basin and into the
Palouse/Spokane Area. We will continue to closely monitor.

Monday through Wednesday: As the weekend trough moves past the
area, the area will be in a broad northwest flow. Models begin to
suggest the possibility of another trough moving into the region
on Monday, but the large spread among the 12z operational models keeps
confidence for precipitation low. The official forecast includes a
slight chance for precipitation late Sunday night through early
Monday afternoon. Monday will remain cool with high temperatures
in the 70s. Temperatures will begin to warm up again on Tuesday
with highs on Tuesday and Wednesday forecasted to be in the 80s.
Winds will generally be 10 mph or less with gusts under 20 mph.
VMT

&&

.AVIATION...
06Z TAFS: Skies look to remain a bit hazy near KLWS due to smoke
from area fires, but concentrations have thinned out enough that
no visibility restrictions are expected into the terminal.
Shortwave ridging of higher pressure will keep skies clear for the
most. Breezy westerly winds at KEAT will decrease by Thursday
morning. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        51  85  51  86  53  86 /   0   0   0   0   0   0
Coeur d'Alene  51  83  50  85  52  84 /   0   0   0   0   0   0
Pullman        48  81  48  84  49  83 /   0   0   0   0   0   0
Lewiston       59  88  58  91  59  92 /   0   0   0   0   0   0
Colville       46  87  46  89  47  88 /   0   0   0   0   0   0
Sandpoint      49  82  49  83  50  83 /   0   0   0   0   0   0
Kellogg        55  80  54  83  56  82 /   0   0   0   0   0   0
Moses Lake     50  88  51  90  53  89 /   0   0   0   0   0   0
Wenatchee      58  87  58  90  60  85 /   0   0   0   0   0   0
Omak           54  88  55  91  55  88 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Aug 26, 3:11 AM PST, 20 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
411 AM PDT Wed Aug 26 2020

IDZ002-003-026-027-WAZ031>036-041-043-044-271115-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-Wenatchee Area-
Okanogan Valley-Waterville Plateau-
411 AM PDT Wed Aug 26 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A strong, dry cold front moving through on Saturday will bring
elevated to critical fire weather conditions to the Inland
Northwest. Any new or existing fire starts will have the
potential to spread rapidly under the dry and windy conditions.

IDZ001-004-WAZ037-038-042-271115-
Northern Panhandle-Central Panhandle Mountains-
Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-
411 AM PDT Wed Aug 26 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Spokane Area

When
August 27, 12:00 AM PST to August 30, 12:00 AM PST
Where
Spokane Area forecast zone
Property damage
$75,000
Reported by
Park/Forest Service
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

The Bartholomew Fire destroyed four structures: one residence and three outbuildings.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2020Every state in 2020This day in weather historyWarnings in Washington, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916299.